People with diabetes warned faulty insulin pens could have “serious health implications” after manufacturer recall

People with diabetes have been warned that several batches of faulty insulin pens currently being used by patients could have “serious health implications“.

Manufacturers of the NovoPen Echo and the NovoPen 5 are now recalling some of their products after it’s been revealed that the cartridge holders – which protect the insulin – have been cracking or breaking.

This could result in an under-delivery of insulin to users, potentially leading to high blood glucose, also known as hyperglycemia.

The cartridge holders used in the pens have been identified as having the potential to be structurally compromised if they are exposed to certain chemicals, for example, household cleaning agents.

People using the devices from affected batches, identified by their serial numbers should contact Novo Nordisk to replace the holder.

John Wilkinson, MHRA’S Director of Medical Devices said: “This is a company-led recall and we are supportive of the proactive approach being taken by Novo Nordisk.

“It is important patients do not stop treatment without contacting their diabetes management team.

“We are asking people using a NovoPen Echo and/or NovoPen 5 from one of the affected batches to contact Novo Nordisk to replace the cartridge holder as some could be damaged or subject to damage in the future.

“We continue to encourage people to report any issues involving medical devices to the MHRA via our Yellow Card Scheme.”

Dan Howarth, Head of Care at Diabetes UK said: “Ensuring the correct level on insulin is vitally important in the management of diabetes; so it’s important that anyone affected by this recall contact Novo Nordisk to arrange for a replacement cartridge holder.

“If they have any concerns about their level of insulin they should consult with their diabetes care team.”

The product recall information was posted on the government’s website earlier today.

What is hyperglycemia?

  • Hyperglycemia is a technical term for high blood sugar and occurs when the body has too little insulin.
  • Symptoms include frequent urination, high levels of sugar in the urine and increased thirst.
  • Hyperglycemia can be serious if not treated and could result in a condition called ketoacidosis (diabetic coma) which is life threatening and requires immediate treatment.
  • Symptoms of ketoacidosis include shortness of breath, breath that smells fruity, nausea and vomiting and a very dry mouth.

(Visited 6 times, 1 visits today)
JOIN THE NEW DoctorsQuarters.com BBM CHANNEL ON C0015D291... Its New And RefreshingFacebooktwittergoogle_pluslinkedinrssyoutubeby feather
Facebooktwittergoogle_plusredditpinterestlinkedinmailby feather

admin

The Admin is a Medical and Dental Council of Nigeria Certified Medical Doctor. He is popular for being a fast rising online voice in Nigeria, with a flair for animated writing. He is a professional health content writer.
He loves to swim, read and play board games. He see himself as one who is destined to play a role in the way health services are rendered to the human race.